Florida, 2003Hail and Damaging Winds in Florida, July 17, 2003
July 17, 2003 · NWS TAE · 5 events in 4 counties and zones
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 17, 12:35 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 17, 12:35 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT THU JUL 17 2003
.OVERVIEW...A WEAK UPPER LEVEL TROUGH PERSISTS ACROSS THE FORECAST
AREA TODAY. IT IS CURRENTLY CENTERED IN THE APALACHEE BAY. THIS WILL
PROVIDE COOLER THAN NORMAL TEMPS AT MID LEVELS AND HELP TO STEEPEN
LAPSE RATES. AT THE SURFACE, A COLD FRONT STRETCHES ACROSS NRN GA
WITH SOME WEAK TROUGHING AHEAD OF IT INTO CENTRAL GA. TS ARE
DEVELOPING EARLY THIS AFTERNOON AHEAD OF THIS FEATURE ACROSS OUR SW
GA ZONES AND ACROSS THE BIG BEND OF FL. LOOKING FOR PRETTY GOOD
COVERAGE OF CONVECTION BY SUNSET.
.SHORT TERM...TONIGHT THROUGH SUN. EXPECT AFTERNOON CONVECTION TO
SUBSIDE QUICKLY AFTER SUNSET. FIRST PERIOD POPS MAY BE TWEAKED
BASED ON RADAR TRENDS. FOR FRI, ETA POPS LOOK BEST WITH FAVORABLE
SEA BREEZE FLOW AND SOME CONTINUED WEAK UPPER SUPPORT. FOR SAT, LOW
TO MID LEVEL MEAN FLOW WILL PICK UP A BIT, BUT SOME DRIER AIR WILL
WORK INTO OUR FL ZONES FROM THE GULF WITH A FRONT NEARING OUR NRN
ZONES. THESE FACTORS WILL EVEN OUT THE POP DISTRIBUTION OVER WHAT WE
WOULD EXPECT FROM PURE SEA BREEZE CLIMATOLOGY. WITH PERSISTENT NW
FLOW ALOFT, WOULD EXPECT AN OCCASIONAL MCS TO DIVE SEWD INTO THE
SERN CONUS. HOWEVER, AS THE MEAN UPPER TROUGH AXIS IS OVER US, WOULD
EXPECT MOST OF THESE TO REMAIN W OF OUR FORECAST AREA THROUGH SAT.
BY SUN HOWEVER, THE MEAN TROUGH AXIS IS E OF US ALLOWING THE
POSSIBILITY FOR AN MCS LOCALLY. THE NEW 12Z GFS SHOWS THIS HAPPENING
ON SUN. HOWEVER, WE ARE NOT READY TO ACCEPT THE POTENT SHORT WAVE
THIS MODEL DEPICTS AS THERE MAY BE SOME GRID SCALE FEEDBACK GOING
ON. WILL NUDGE POPS BACK UP TO 50 FOR THIS DAY. AS FOR TEMPS,
SEVERAL AREAS DIPPED INTO THE 60S THIS MORNING. FWC SHOWS THIS AT
TLH FOR TONIGHT AND WILL TEND TO FAVOR THESE NUMBERS. AFTER THAT, A
BLEND WILL BE FOLLOWED.
.MARINE...NO HIGHLIGHTS ANTICIPATED THROUGH THE 5 DAY PERIOD.
LOOKING FOR GENERALLY SW TO W WINDS FROM TONIGHT THROUGH TUE. SINCE
WE BELIEVE THE GFS IS OVERDONE WITH THE SYNOPTIC SCALE FEATURES SUN
INTO MON, WILL REDUCE GFS WINDS TO ABOUT 15 KT OVER THE WATER.
.FIRE WX...ONCE AGAIN, WE ANTICIPATE NO CONCERNS WITH LOW RH OR HIGH
DISPERSION THROUGH THE NEXT WEEK.
.EXTENDED...MON THROUGH THU. GOOD AGREEMENT THIS MORNING AMONG THE
MID RANGE MODELS. THE UPPER TROUGH IN THE EAST WILL DEEPEN AND BRING
A FRONT DEEP INTO THE SERN STATES BY MIDWEEK. RAISED POPS FOR WED TO
50 AND WILL KEEP THIS SAME POP FOR DAY 7 THU AS WELL. IF THIS
PATTERN HOLDS, LATER SHIFTS MAY BE ABLE TO BUMP THESE POPS EVEN
HIGHER. DAYTIME MAX TEMPS WILL REMAIN BELOW CLIMO THROUGH THE
PERIOD. ADJUSTED MAX TEMPS DOWN A COUPLE OF DEGREES.
.PRELIMINARY POINT TEMPS/POPS...
TLH 70 91 71 92 / 20 50 20 40
PFN 75 89 76 88 / 20 50 20 40
DHN 73 90 73 90 / 20 50 20 50
ABY 73 91 73 91 / 20 50 20 50
VLD 70 93 71 93 / 20 50 20 40
CTY 71 91 72 90 / 20 50 20 40
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
18-WOOL
Hazardous weather outlook, Jul 17, 5:00 AM EST, 10 hours 50 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-181000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT THU JUL 17 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY FORMING THIS AFTERNOON AND EVENING AS THE SEA BREEZE
DRIFTS INLAND OVER NORTH FLORIDA...AND WHILE THE HEAT OF THE DAY AND
SOME UPPER LEVEL ENERGY MAY HELP STORM DEVELOPMENT OVER ALABAMA AND
GEORGIA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT AN
ISOLATED STRONG STORM WILL BE POSSIBLE. WITH ANY STORM...BRIEF
HEAVY RAIN...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. THE THREAT OF SEVERE STORMS WILL BE LOW.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
7-TREXLER
In the hours before
Special weather statement, Jul 17, 1:25 PM EST, 2 hours 25 minutes before
GAZ127-146-171845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT THU JUL 17 2003
AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF SYLVESTER MOVING EAST AT 10
MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
12-WATSON
Special weather statement, Jul 17, 2:40 PM EST, 1 hour 10 minutes before
GAZ157-158-172015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT THU JUL 17 2003
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THOMAS AND GRADY COUNTIES...MOVING SLOWLY
SOUTH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.
10-BOLINSKI
Thunderstorm Wind, Madison
- When
- July 17, 3:50 PM EST
- Where
- Madison County, Pinetta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.583, -85.933
Numerous downed trees reported by the Madison County EMA.
Thunderstorm Wind, Walton
- When
- July 17, 4:20 PM EST
- Where
- Walton County, Red Bay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.500, -85.667
Some downed trees and power lines reported by the Walton County EMA.
Hail, Washington
- When
- July 17, 4:40 PM EST
- Where
- Washington County, Greenhead
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.450, -85.867
Nickel size hail reported by a local radio station.
Thunderstorm Wind, Washington
- When
- July 17, 4:50 PM EST
- Where
- Washington County, Ebro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.717, -85.217
Some downed trees and power lines reported by the Washington County EMA.
Thunderstorm Wind, Jackson
- When
- July 17, 5:30 PM EST to 5:45 PM EST
- Where
- Jackson County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.600, -83.350
Several downed trees and power lines reported by the Jackson County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 17, 20031 death · $281,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Damaging Winds in Michigan, July 17, 2003$35,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 17, 2003$33,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 20032 injured · 1 event
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, July 17, 200355 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334641, 5334880, 5334881, 5334882, 5334883.